Yes, it was the methylone that killed him

Jul 28 2015 Published by under Bath Salts, Cathinone, Drug Abuse Science, Methylone

StructureFig-mdma-vs-cathinones450A new Case Report verifies the lethal potential of methylone (PubMed). This drug is also known as beta-keto-MDMA (bk-MDMA; Wikipedia) or 3,4-methylenedioxycathinone. In short, this is the closest cathinone cousin to MDMA, aka Ecstasy.

Barrios L, Grison-Hernando H, Boels D, Bouquie R, Monteil-Ganiere C, Clement R. Death following ingestion of methylone. Int J Legal Med. 2015 Jun 13. [Epub ahead of print]

The decedent was a 21 year old man reported to ingest methylone and cannabis. Friends placed him in a "nearby children's paddling pool" upon report of breathing difficulty and polypnea (rapid breathing, panting).

By the time emergency medical services made contact he was in cardiac arrest.

Investigators were able to procure a sample of the powder the decedent consumed, represented to him as ecstasy upon purchase.

The toxicological screening was negative for alcohol or "medication", opiates, cocaine and amphetamines (including MDMA, MDA, MBDB and MDEA). This individual was positive for THC. The screening for substances by GC/MS identified a substance with characteristics identical to the seized material which the decedent had ingested- methylone with a purity of 83.3%.

Now admittedly a cardiac arrest with labored breathing is not right down the main line of clinical findings in MDMA overdose cases. So this is a bit strange. However, "sudden collapse" or "found unresponsive" is not atypical as the triggering observation that the person on MDMA is in trouble. There are also numerous studies showing adverse effects on MDMA on aspects of cardiac function. Similarly, cardiac implications are common with methamphetamine-related deaths- both acutely and apparently as a consequence of longer term use.

So there is every reason to think that methylone might be cardiotoxic.

The finding of cardiac arrest triggered a vague memory and luckily these authors cited the paper I was remembering:

Carbone PN, Carbone DL, Carstairs SD, Luzi SA. Sudden cardiac death associated with methylone use. Am J Forensic Med Pathol. 2013 Mar;34(1):26-8. doi: 10.1097/PAF.0b013e31827ab5da.

Now in this case a 19 year old man collapsed while jogging and had a much lower blood level of methylone (0.007 mg/L) compared with the 6.64 mg/L blood levels in the Case reported by Barrios et al. No other drugs were detected, however:

No other drugs were detected in the urine or central blood, including pseudoephedrine, ephedrine, amphetamine, methamphetamine, MDMA, 3,4-methylenedioxyamphetamine, phenylpropanolamine, or cocaine and metabolites. Analysis was also negative for several other bath salts including flephedrone, n-ethylcathinone, mephedrone, methedrone, ethylone, butylone, MDPV, and naphyrone.

This was presumably not an effect of acute overdose intoxication but perhaps a lingering effect on heart function caused by the methylone consumed hours before. Hard to know without controlled studies, particularly given the exercise this person was engaged in.

Nevertheless, this new Case Report serves as a reminder that methylone, which is increasingly replacing MDMA in the US market, represents a risk for immediate and lasting adverse health consequences.
__
Related Reading:

It was the methylone that killed him.

Methylone, or beta-keto-MDMA, also causes fatality

Various posts on MDMA-related fatality and morbidity

2 responses so far

  • Comradde PhysioProffe says:

    There was so little in the jogger's blood, isn't it more likely that it was purely a coincidence?

  • drugmonkey says:

    that a healthy 19 y.o, probably in the military going by the author affiliation, drops dead of cardiac arrest? no, not likely.

Leave a Reply